Hearing Loss and Ototoxic Medications

Did you know that certain types of drugs may harm your hearing?

Ototoxicity (“Oh-toe-tox-issity”) ‘is the state or condition of having ear (oto) damage, specifically of the cochlea or auditory nerve(s) and sometimes of the vestibular (ear cavity) system, by a poisonous (toxic) substance.’

Such poisoning can occasionally be caused by ototoxic medications. Ototoxic drugs include certain antibiotics such as the aminoglycoside Gentamicin, “loop” diuretics such as Furosemide, and platinum-based chemotherapeutic agents such as Cisplatin. A number of nonsteroidal, anti-inflammatory drugs (NSAIDS), such as Meloxicam, have also been shown to be ototoxic. This can sometimes result in a sensorineural hearing loss. Sometimes this hearing loss is temporary, sometimes it is permanent.

How common are ototoxic side effects? The short answer is, “No one really knows.” As an extreme example, let’s look at the drug Cisplatin, used in the treatment of cancer. Virtually everyone who uses this drug ends up with some measure of hearing loss. According to some researchers, not a single person escapes its ravages. 100% of the time a person uses Cisplatin, they damage their ears and the results are usually irreversible. Other drugs may affect the hearing only mildly and/or temporarily.

Here is a short list of common medications that you should be aware of in regards to your hearing:

1) Salicylates = Aspirin, and products containing aspirin. Toxic effects usually appear after taking 6-8 pills a day. These effects are almost always reversible once the medications are discontinued.
2) Again, anti-inflammatory drugs (NSAIDS) can affect your hearing, but is often reversible.
3) The new derivatives of Erythoramycin are typically safe with regular dosages.
4) Loop diuretics = Lasix, Endexrin, Bumex, for example, are generally safe unless given intravenously.

Signs of Ototoxicity:

  • Development of tinnitus (ringing in the ears) in one or both ears.
  • Intensification of existing tinnitus, or the appearance of a new sound.
  • Fullness, or pressure in the ears.
  • Awareness of hearing loss or worsening of an existing loss.
  • Development of dizziness.

If you have any sudden shift in your hearing or balance, please call your Medical Doctor right away. You may also want to check with your Pharmacist before taking any new medications if by chance they are ototoxic.

Facebooktwittergoogle_plusredditpinterestlinkedinmail